‘I got really short of breath’: What it’s like getting a blood clot from the pill

‘The experience made me wary of the combined pill’


It’s been established that the blood clot risk of the vaccine is significantly smaller than a large number of contraceptive pills used daily by many women in the UK, and this has again made people acutely aware of the risks that come with such a regular treatment. Whilst we have all heard the stats and watched the documentaries, it seems less often that we’ve heard directly from the women who have actually experienced this what it’s like.

So, we spoke to two women who have developed blood clots from the pill about what symptoms they first noticed, which treatments they were given, and how the experience has affected them.

‘I started getting really awful numbing pains up my calves and on the backs of my legs’

Amy was on the combined pill Levest when she started to experience pain in her legs. “It happened between the summer and first term of university last year,” she told The Tab. “I’m really bad at listening to my body so when I started getting really awful numbing pains up my calves and on the backs of my legs I just ignored it.”

After several weeks of thinking the pain was would go away on its own, it got so bad that she had to massage her legs to get feeling back into them. It was at this point where Amy sought medical help.

“I was aware of the risks when I started the pill but I rationalised it by thinking that the chances were so slim – and I was right. They are definitely really slim, and I think the best thing to do when starting the pill is to just be aware that no matter how slim – the risk is still there – and no matter how many times you tell yourself it won’t be you, it always could be.

“I no longer take that pill but I am still on a birth control pill (desogestrel). The experience made me wary of the combined pill, but I know so many people on the Levest pill who are doing just fine – it just didn’t work for me – and that’s okay! Everybody is different, and everybody will react differently.”

‘Part of the clot had broken up and travelled to my lung, giving me shortness of breath’

Becky*, who wants to remain anonymous, was on the Microgynon pill for five months when she developed a blood clot that ended up travelling from her leg to her lung.

“I first noticed something was wrong when I started getting really short of breath and a sharp pain every time I breathed in,” Becky told The Tab. “I went to the doctors and they mentioned blood clots and the pill, but reassured me it was extremely rare and sent me home with a peak flow test. I was told to monitor myself as they thought it could be asthma, and I did just that – but my breathlessness continued.”

Becky returned to the doctors and it was at this point where she was examined more closely with blood clots in mind. “They found I had a prominent vein in my calf muscle and that one calf was a lot bigger than the other – I never correlated this to a clot though as I thought I’d just injured my muscle in the gym as my leg had been like that for a few months. They told me to go to A&E and sent me home with blood thinning injections just in case.

“I then went to A&E where they found a blood clot in my leg, however as I hadn’t correlated my leg symptoms with a clot, part of the clot had broken up and travelled to my lung, giving me shortness of breath. I was given three months of blood thinning tablets and released the same day.”

Once someone has been treated for a pill-related blood clot, they are advised against strong hormonal medication, so alternatives must be found with a low-to-zero hormonal level. Becky no longer takes that pill anymore, and advises people to educate themselves: “My main advice to anyone concerned would be to know the symptoms. It’s well worth checking arms and legs every now and again so you can notice any changes.”

Related stories recommended by this writer:

These are the contraceptive pills with a higher blood clot risk than the AZ vaccine

• An honest guide to everything about the pill before you start taking it

• Girls coming off the pill during lockdown are seeing how much it messes with their bodies